Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 64, NWS Goodland, KS

June 14, 2020Greeley County, Wichita County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jun 14, 2020, 6:36 PM MDT for Greeley County, Wichita County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2020, 6:36 PM MDT (00:36 UTC)
Expired
Jun 14, 2020, 7:15 PM MDT
In force
39 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Greeley County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 103 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.6 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 98 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
98 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
2911 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

415 
WUUS53 KGLD 150036
SVRGLD
KSC071-203-150115-
/O.NEW.KGLD.SV.W.0064.200615T0036Z-200615T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
636 PM MDT Sun Jun 14 2020

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Western Wichita County in west central Kansas...
  Greeley County in west central Kansas...

* Until 715 PM MDT/815 PM CDT/.

* At 636 PM MDT/736 PM CDT/, a severe thunderstorm was located 6
  miles west of Horace, or 8 miles west of Tribune, moving east at 25
  mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Leoti, Tribune, Horace, Lydia and Selkirk. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm will produce damaging winds resulting in areas of
near zero visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.

&&

LAT...LON 3853 10204 3861 10126 3826 10128 3826 10205
TIME...MOT...LOC 0036Z 263DEG 23KT 3846 10191 

HAIL...<.75IN
WIND...70MPH
 
$$

JN
1 follow-up statement
979 
WWUS53 KGLD 150046 RRA
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
646 PM MDT Sun Jun 14 2020

KSC071-203-150115-
/O.CON.KGLD.SV.W.0064.000000T0000Z-200615T0115Z/
Wichita KS-Greeley KS-
646 PM MDT Sun Jun 14 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM
MDT/815 PM CDT/ FOR WESTERN WICHITA AND GREELEY COUNTIES...

At 646 PM MDT/746 PM CDT/, a severe thunderstorm was located over
Horace, or near Tribune, moving east at 25 mph.

HAZARD...70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings.

Locations impacted include...
Leoti, Tribune, Horace, Lydia and Selkirk. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm will produce damaging winds resulting in areas of
near zero visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.

&&

LAT...LON 3853 10204 3861 10126 3826 10128 3826 10205
TIME...MOT...LOC 0046Z 263DEG 23KT 3847 10182 

HAIL...<.75IN
WIND...70MPH
 
$$

JN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 5:03 PM MDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 14, 5:03 PM MDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
503 PM MDT Sun Jun 14 2020

.SHORT TERM...(This evening Tuesday night)
 Issued at 226 PM MDT Sun Jun 14 2020

Main concern in the short term is the possibility of Critical Fire
Weather conditions each of the next couple of days. Have covered
this more in the fire weather section of the AFD.

Hot temperatures continue each day through Tuesday with highs in
the middle to upper 90s and lows ranging from 60-70 degrees.
Dry and breezy conditions are expected each day with persistent
south winds.

The best chance of rain in the short term period will come with
isolated thunderstorms expected to lift out of eastern Colorado
into western Kansas and southwest Nebraska late this afternoon
and evening as the surface trough detaches from the front range
and lifts northeast along with the upper short wave lifting out
across the northern high plains region this evening into the
overnight hours. The front range may see a few storms lift across
the high plains Tuesday afternoon and evening as another short
wave trough aloft lifts out to the northeast, but the these storms
should not move far enough east to affect the forecast area.

.LONG TERM...(Wednesday through Sunday)
Issued at 215 PM MDT Sun Jun 14 2020

Wednesday will be the last of the hot and dry days, with fire
weather concerns once again. Cold front will move through
Wednesday night with a chance of showers and thunderstorms,
primarily in southwest Nebraska. Thursday will be cooler, lower
80s to lower 90s, with an easterly upslope wind. Showers and
thunderstorms will roll across the area Thursday evening as they
develop on the higher terrain in response to a shortwave rounding
the base of the an upper low in the northern plains. This pattern
will repeat on Friday and Saturday, with mainly afternoon and
evening thunderstorm chances associated with weak waves in the
flow and a stationary front draped across or near the area.
Towards Sunday, will get into more of a northwest flow ahead of a
ridge building over the Great Basin. Storm chances will continue,
but a bit more isolated in coverage. Temperatures closer to
normal, upper 80s, will continue as well. Deep layer shear and
instability should be sufficient for a risk of severe storms
Thursday through Saturday, and with the repeated rounds of storms
may also see a risk of heavy rain and flash flooding.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 502 PM MDT Sun Jun 14 2020

VFR skies for both terminals thru the forecast period. Wind and
wind shear will be main issues.

Winds meandering from SE to SW 15-30kts. LLWS for KGLD 02z-12z
Monday 210@55kts. LLWS for KMCK 02z-13z Monday 190@45kts.

&&

.FIRE WEATHER...
Issued at 226 PM MDT Sun Jun 14 2020

.Hot, dry and breezy conditions are expected each of the next
couple of days mainly in the vicinity of the eastern Colorado
border region. Widespread relative humidity values below 20
percent are expected each afternoon with minimum relative humidity
values dropping as low as 10 percent over far eastern Colorado.
Frequent afternoon wind gusts over 25 mph are also expected. Hot,
dry conditions with gusty winds and a lack of rain over the region
over the last several days are creating fuels that are ready to
burn and the critical fire weather conditions that will produce
rapid fire growth.

Will continue the Red Flag Warning into this evening, upgrade the
Fire Weather Watch to a Red Flag Warning on Monday afternoon and
evening along with refining the area to a slightly smaller
coverage where the driest conditions are expected. Have also
added a Fire Weather Watch to the counties on either side of the
eastern Colorado border to account for the continued hot, dry and
breezy conditions with no precipitation expected.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning until 8 PM MDT /9 PM CDT/ this evening for
     KSZ001>004-013>016-027>029-041-042.

     Red Flag Warning from 11 AM MDT /noon CDT/ to 8 PM MDT /9 PM
     CDT/ Monday for KSZ001-013-014-027-028-041-042.

     Fire Weather Watch from Tuesday afternoon through Tuesday
     evening for KSZ001-013-027-041.

CO...Red Flag Warning until 8 PM MDT this evening for COZ252>254.

     Red Flag Warning from 11 AM to 8 PM MDT Monday for COZ252>254.

     Fire Weather Watch from Tuesday afternoon through Tuesday
     evening for COZ252>254.

NE...Red Flag Warning until 8 PM MDT /9 PM CDT/ this evening for
     NEZ079>081.

     Red Flag Warning from 11 AM to 8 PM MDT Monday for NEZ079.

     Fire Weather Watch from Tuesday afternoon through Tuesday
     evening for NEZ079.

&&

SHORT TERM...LOCKHART
LONG TERM...024
AVIATION...JN
FIRE WEATHER...LOCKHART
Hazardous weather outlook, Jun 14, 4:25 PM MDT, 2 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
425 PM MDT Sun Jun 14 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-151645-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
257 PM MDT Sun Jun 14 2020 /357 PM CDT Sun Jun 14 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A Red Flag Warning is in effect through 8 PM MDT (9 PM CDT) for the
entire forecast area. Dry conditions and gusty winds will produce
critical fire weather conditions. Outdoor burning is not advised as
any fires that start will have extreme fire behavior and will spread
rapidly.

Isolated thunderstorms are possible through this evening mainly west
of a Trenton, Nebraska, Tribune, Kansas line. The primary threats
will be wind gusts in excess of 50 mph and dry lightning which is
little if any rainfall. Any fires that develop will be very
difficult to control. All outdoor burning should be avoided!

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

Hot, dry and breezy to windy conditions will continue through the
middle of the upcoming work week. A Fire Weather Watch is in effect
for areas along and west of the Colorado Kansas border Tuesday with
a Red Flag Warning in effect Monday for parts of the area. All
outdoor burning should be avoided.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 14, 5:05 PM MDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Goodland KS
505 PM MDT Sun Jun 14 2020

COZ090-091-142330-
Kit Carson County CO-Yuma County CO-
505 PM MDT Sun Jun 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA AND
NORTHWESTERN KIT CARSON COUNTIES UNTIL 530 PM MDT...

At 505 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Seibert, moving northeast at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Joes and Kirk.

LAT...LON 3957 10287 3957 10280 3962 10280 3981 10255
      3957 10239 3935 10286 3948 10298
TIME...MOT...LOC 2305Z 230DEG 23KT 3945 10284

JN
Special weather statement, Jun 14, 5:17 PM MDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Goodland KS
517 PM MDT Sun Jun 14 2020

COZ090-142345-
Yuma County CO-
517 PM MDT Sun Jun 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA COUNTY UNTIL
545 PM MDT...

At 516 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles northwest of Bonny Reservoir, moving northeast at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Idalia and Vernon.

This includes Highway 385 between mile markers 217 and 229.

LAT...LON 3961 10246 3975 10261 3998 10235 3977 10213
TIME...MOT...LOC 2316Z 230DEG 23KT 3973 10247

JN
Special weather statement, Jun 14, 5:39 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Goodland KS
539 PM MDT Sun Jun 14 2020

COZ092-KSZ027-041-150015-
Cheyenne County CO-Wallace KS-Greeley KS-
539 PM MDT Sun Jun 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO...SOUTHWESTERN WALLACE AND NORTHWESTERN GREELEY
COUNTIES IN WEST CENTRAL KANSAS UNTIL 615 PM MDT...

At 539 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Sheridan Lake, or 14 miles southeast of Cheyenne
Wells, moving northeast at 20 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Weskan and Arapahoe.

This includes Highway 385 between mile markers 137 and 147.

LAT...LON 3862 10205 3861 10230 3874 10246 3895 10198
      3870 10168 3858 10204
TIME...MOT...LOC 2339Z 233DEG 20KT 3865 10221

JN
Special weather statement, Jun 14, 5:57 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Goodland KS
557 PM MDT Sun Jun 14 2020

COZ090-NEZ079-150030-
Yuma County CO-Dundy NE-
557 PM MDT Sun Jun 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA AND
NORTHWESTERN DUNDY COUNTIES UNTIL 630 PM MDT...

At 556 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Eckley, or 16 miles northwest of Wray, moving
northeast at 40 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Alvin and Wauneta.

This includes Highway 385 between mile markers 253 and 269.

LAT...LON 4044 10205 4035 10205 4035 10193 4011 10242
      4027 10258 4044 10232
TIME...MOT...LOC 2356Z 223DEG 35KT 4025 10244

JN
Local storm report, Jun 14, 6:05 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
605 PM MDT SUN JUN 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     NON-TSTM WND GST 5 SW ARAPAHOE           38.80N 102.24W
06/14/2020  M62 MPH          CHEYENNE           CO   PUBLIC

            BLOWING DUST OBSERVED VIA TWITTER VIDEO.

&&
Local storm report, Jun 14, 6:18 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
618 PM MDT SUN JUN 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TSTM WND GST     4 SW ARAPAHOE           38.80N 102.22W
06/14/2020  M70 MPH          CHEYENNE           CO   MESONET

            MESONET STATION FW2420 ARAPAHOE.

&&

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 6:17 PM MDTSevere Thunderstorm WarningGLDWallace43 min
Jun 14, 6:31 PM MDTSevere Thunderstorm WarningGLDGreeley, Logan, Wallace, Wichita44 min
Jun 14, 6:54 PM MDTHigh Wind WarningGLDLogan, Sherman, Thomas99 min
Jun 15, 1:22 PM MDTFire Weather WatchGLDCheyenne, Greeley, Logan, Rawlins, Sherman, Thomas and 2 more38 hr
Jun 15, 1:22 PM MDTRed Flag WarningGLDCheyenne, Greeley, Sherman, Wallace31 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.